Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Brand-new to group: Thyroid disease and epilepsy...L-O-N-G....

Posted by on Sep. 7, 2009 at 5:41 PM
  • 1 Replies
  • 190 Total Views

 

Poll

Question: Do you also have epilepsy? Have your epi meds affected your thyroid levels?

Options:

No epilepsy

Yes, i am hypo- now

Yes, I am hyper- now

No effect

I got off the epi med because of what it did to my thyroid levels

I am off or have reduced thyroid dose now because of how my epi med has affected my thyroid levels

other ('cause there's always an "other")


Only group members can vote in this poll.

Total Votes: 4

View Results

Hey, everyone. :)

I was dx'ed with thyroid disease (hypo-) two years ago and was happily adjusted to a low dose of Armour when my epilepsy finally got on my nerves enough to re-visit the idea of a med change. I have always had epi and was on a low dose of phenobarbital at night, which completely controlled the big szs but never did anything for the smaller ones, which I'd get about 5 times a year and would cluster to as many as 30 in a day's time, particularly at season change, for 18-24 hours before stopping.

After my last bout, I finally got fed up with the lack of sleep that lasted several days and called my doctor. For about the third or fourth time, he mentioned Keppra, and I researched for 24 hours (almost constantly, LOL) before agreeing to try it.

At the same time (within a couple of days; don't recall which was first), my endo warned that Armour was in short supply, and she switched me to 75 mcg Synthroid.

Honest to God, I thought I was dying after just a few days--heart palps (squirms, I called them), sweating, weakness, mind-racing, weight loss (which I actually welcomed), lack of appetite (also a good thing), etc. After getting almost no sleep for about a month, I began to question whether the Keppra (known for initial insomnia) was the real problem, and the more I researched, the more I discovered that Synthroid could also do it, so I begged to be taken off of it.

I have since had to quarter the single grain Armours and take 3/4 grain a day, but I still had severe symptoms, most notably fevers and sleeplessness, so I cut the dose to 1/2 a grain and called my endo. Within days, I noticed a difference in how I felt, but I was still not sleeping well, despite AmbienCR. She decided to switch me to Melatonin and told me how to wean the Ambien...and then the hell really started. :( No sleep, sweating, shaking, weakness, etc. I went back and insisted I couldn't take the Melatonin, and we went back to the idea of the Ambien, but she said my neurosurgeon, who had originally put me on it (I have always had hydrocephalus http://en.wikipedia.org/wiki/Hydrocephalus) had to decide what to do. I called him, and he got me back on it, but there was a problem with the coverage from my insurance, which limits AmbienCR to 30 pills per calendar year per patient...so I had him call them and got that straightened out. I'm now waiting on the processing and have taken the remaining 5 mg pills every night to sleep (2 per night). I also go back Wed of next week to have my thyroid levels checked again, after she told me last week to cut to 1/4 of a grain, and if they're still high, I will be pulled off the Armour.

SO...after all of that, thank you, first off, if you're still with me! :) Second...anyone on med for epi? Have you found that it affected your thyroid levels? I am learning, through extensive research, that many AEDs (anti-epi drugs) can alter thyroid levels, but of course, I was never told. :( Now I wait for my blood draw and have an appt the following week to find out what to do next.

Thanks for any info at all!

group hug

LIZARD :)

Proud mom to 18 yo Caren, and 15 yo Drew, autism and Chiari Malformation. Dealing with my own chronic neuro and endocrine issues and getting healthy at last! :)
Gina, I miss you every hour of every day. :( I hope you're enjoying Heaven and all the clean air. :) 9/5/66-10/22/07

by on Sep. 7, 2009 at 5:41 PM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-1):
Roxanne0607
by on Sep. 9, 2009 at 3:29 PM

I do not know if this info would be helpful to you or not but thought I would attach this just in case.

http://thyroid.about.com/cs/hashimotos/a/encephalopathy.htm


http://thyroid.about.com/od/relatedconditions1/a/sreat.htm


Roxanne


Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)